What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 22, 2:04 PM EST, 31 minutes earlier.
Area forecast discussion, Jul 22, 2:04 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
304 PM EDT Wed Jul 22 2020
.SYNOPSIS...
A warm front will enter southwestern portions of the Tri-State
today, and move north Thursday morning. A cold front moves
across the region late Thursday into Thursday night. High
pressure then builds across the area Friday into Saturday. The
high will move to the south on Sunday. A trough of low pressure
may set up over the region early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A Severe Thunderstorm Watch has been issued for the western two
thirds of the area through 10 pm tonight. A full forecast update
is forthcoming.
The forecast remains on track, with only minor adjustments to
temperatures to better capture the latest observational trends.
Reduced PoPs slightly through the first part of the afternoon.
While a few showers and thunderstorms are possible, expect the
bulk of the convective activity to hold off until later in the
day.
A warm front will continue to slowly push north into the region
today, likely lingering over the area through the afternoon
before finally lifting north overnight. Weak subsidence is
expected across the region through early this afternoon in the
wake of a weak area of energy that crossed the region during the
early morning hours. This will result in strong heating through
at least the first half of the afternoon, with temperatures
climbing into the upper 80s to lower 90s for the NYC metro and
points N and W. Farther east, SE flow will generally keep
temperatures a few degrees cooler. Onshore flow will help
contribute to dewpoints in the low to mid 70s, which will lead
to heat indices in the mid to upper 90s for the NYC Metro, NE
NJ, and the Lower Hudson Valley. Elsewhere, heat indices will
generally remain in the upper 80s to lower 90s.
Despite the warm front lingering over the area, a moist onshore
flow and sufficient heating from NYC and pts to the N and W
should allow for moderate to strongly instability this
afternoon. This combined with a modest deep layer shear profile,
and sufficient low-level veering profile, environment will be
suitable for the potential for any convection that develops to
reach severe limits. The best chances for convection will be
late this afternoon into this evening (5pm to 9pm) as the main
upper level energy swings east, although it is possible that a
few cells develop earlier in the afternoon along the warm front
and/or sea breeze boundaries. The timing of convective
development remains in question, and the severe threat will
diminish the later storms arrive in the area. The primary
threat from any storms today will be the potential for damaging
winds, although hail is possible as well. In addition, can't
completely rule out an isolated tornado, especially in the
vicinity of the warm front. The severe threat is expected to
diminish east of NYC and the CT/NY border as storms encounter an
increasingly deep maritime stable layer and diurnal instability
diminishes, but still a threat for an isolated strong to severe
wind gusts into W LI/SW CT at least into early evening.
Minor urban and poor drainage flooding appears to be the main
hydrologic threat, due to limited convective coverage through
most of the afternoon and then fairly quick movement of any more
organized convection in the late afternoon/evening. A low and
localized flash flood threat will exist with any training of
convection.
Convection will weaken and move east tonight as shearing shortwave
energy moves overhead. Considerable convective debris likely
lingers tonight into Thursday morning, with a very warm and
humid night of tap. Potential for stratus/fog development across
E LI/SE CT this evening into overnight with moist onshore flow,
with perhaps some patchy fog across interior.
Finally, a moderate risk of rip current development continues
Wednesday for the the Suffolk county beaches on a 1 ft SE swell
and S/SE wind wave, combined with a large tidal range coming off
new moon. A low risk of rip current development continues across
the NYC and Nassau county beaches.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
By Thursday morning, the area will be firmly entrenched in the
warm sector of the developing low pressure system to the
northwest. Predominantly southerly flow will allow for the high
dewpoints to remain in place making for another hot and humid
day. How hot the area gets is dependent on the extent of the
remaining cloud cover from prior convection on Wednesday night
as the weak shortwave which forced Wednesday's convection
stretches over the area.
The biggest uncertainty in the forecast for Thursday is the
presence of convective debris in the form of mid and high level
clouds through the morning and early afternoon. The current
thinking is that skies remain mostly cloudy Thursday morning
from lingering convective debris, likely hindering the
widespread heat advisory potential as well as minimizing
potential significant enhancement of instability during the day.
There is a low to moderate potential for a heat advisory
issuance for NE NJ and northern portions of NYC on Thursday, for
a second day of 95 degree heat indices.
The spatial extent of convection appears to be focused more to
the north of the area as the best forcing will be closer to the
passing shortwave. Though cloud cover will hinder the extent of
daytime heating, enough instability will be in place to begin
initiating convection in the early afternoon to the northwest of
the area. As the cold front and shortwave approach the area
from the west and northwest during the late afternoon and early
evening, convection may become more widespread and progress west
to east, especially into Thursday evening closer to the
immediate coast and possibly into the overnight early Friday
morning as the cold front slides offshore.
There is a moderate risk of rip current development at all the
Atlantic facing beaches by Thursday afternoon with lingering SE
swell and building S wind waves.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The cold front moves offshore by early Friday morning. High pressure
begins to build into the region from the northwest. This will bring
in temperatures closer to seasonal averages for late July. Dew
points should also lower into the 60s, making it feel a bit less
humid. While the front is offshore, the upper trough is forecast to
hang back along the New England coast. There is a slight chance of a
shower or thunderstorm in the afternoon, especially for eastern
sections.
Dry conditions are expected this weekend with near normal
temperatures on Saturday and then a warming trend begins on Sunday.
Humidity levels slowly increase Sunday into early next week as the
high pressure settles to our south and east. A trough of low
pressure may then set up over the region early next week which could
bring at least a small chance for showers and possible storms.
Temperatures may also reach the upper 80s and lower 90s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A warm front will be slow to lift north of the area through
tonight, while a cold front approaches on Thursday.
Multiple rounds of convection are possible the next couple of
days during the afternoon and evening hours, some which may be
strong and/or severe.
Mainly VFR. The best chance of showers and thunderstorms will be
late this afternoon and into this evening, roughly 21Z-02Z for
the NYC and Lower Hudson Valley terminals. There is less
confidence of the convection holding together while working to
the east 01Z to 04Z. There could also be isolated activity out
ahead of these timeframes.
S/SE winds this afternoon around 10 kt will veer around to the
SW at less than 10 kt tonight. Winds will increase to 10 to 15
kt on Friday ahead of an approaching cold front.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday..MVFR or lower conds possible in afternoon and
nighttime showers/tstms.
.Friday...Chance of MVFR in the morning with lingering showers
and thunderstorms
.Saturday through Monday...Mainly VFR.
&&
.MARINE...
A Severe Thunderstorm Watch has been issued for the western Long
Island Sound, New York Harbor, and the ocean waters from Sandy
Hook to Fire Island Inlet through 10 pm tonight. A full
forecast update is forthcoming.
A weak pressure gradient will have sub-SCA conditions over the
waters through Wednesday night.
A cold front approaches Thursday and then passes over the waters
Thursday night. This may build seas to 3 to 4 ft late Thursday
into Thursday Night. Seas then subside Friday into the weekend.
Otherwise, tranquil conditions are expected on the waters as
the pressure gradient is forecast to be weak through Sunday.
&&
.HYDROLOGY...
Minor urban and poor drainage flooding appears to be the main
hydrologic threat today across NE NJ, Lower Hudson River Valley
and NYC, from isolated deep convection this afternoon and then
a more organized but quick moving convective line in the late
afternoon/evening. A low and localized flash flood threat exists
with any training of convection.
&&
.TIDES/COASTAL FLOODING...
Water levels will approach minor flood thresholds and potentially
touch in a few vulnerable LI South shore bay locales with
tonight's high tide cycles. This in response to tides running
high in wake of a recent new moon, with only 1/2 to 3/4 ft
positive tidal departure needed for minor flooding.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...DS/NV/MW
NEAR TERM...FEB/NV
SHORT TERM...MW
LONG TERM...DS
AVIATION...DW
MARINE...DS/NV/MW
HYDROLOGY...DS/NV/MW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 22, 2:07 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
307 PM EDT Wed Jul 22 2020
NJZ002-004-006-103>108-NYZ072>075-176-178-231915-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
307 PM EDT Wed Jul 22 2020
...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat indices will run in the lower 90s to 95 on Thursday.
An isolated strong to severe thunderstorm is possible Thursday
afternoon into early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ007-008-011-012-NYZ078>081-231915-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-
307 PM EDT Wed Jul 22 2020
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated strong to severe thunderstorm is possible Thursday
afternoon into early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006-010-231915-
Northern New Haven-Southern New Haven-
307 PM EDT Wed Jul 22 2020
...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated strong to severe thunderstorm is possible Thursday
afternoon into early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-340-350-353-231915-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
307 PM EDT Wed Jul 22 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated strong to severe thunderstorm is possible Thursday
afternoon into early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005-009-NYZ067>071-177-179-231915-
Northern Fairfield-Southern Fairfield-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-Northern Nassau-
Southern Nassau-
307 PM EDT Wed Jul 22 2020
...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated strong to severe thunderstorm is possible Thursday
afternoon into early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ345-231915-
South Shore Bays from Jones Inlet through Shinnecock Bay-
307 PM EDT Wed Jul 22 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated strong to severe thunderstorm is possible Thursday
afternoon into early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-355-231915-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
307 PM EDT Wed Jul 22 2020
...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated strong to severe thunderstorm is possible Thursday
afternoon into early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please safely report
significant weather conditions while following local, state, and CDC
guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 22, 2:08 PM EST, 27 minutes before
Special Weather Statement
National Weather Service New York NY
308 PM EDT Wed Jul 22 2020
NYZ067-222000-
Orange-
308 PM EDT Wed Jul 22 2020
...A STRONG THUNDERSTORM WILL AFFECT ORANGE COUNTY...
At 307 PM EDT, a strong thunderstorm was located over Montague,
moving northeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Newburgh, Middletown, Port Jervis, Walden, Warwick, Goshen, New
Windsor, Chester, Montgomery, Florida, Unionville, Washingtonville,
Maybrook, Scotchtown and Orange Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7475 4150 7448 4157 7442 4160 7435
4160 7433 4163 7426 4163 7425 4160 7425
4159 7418 4149 7399 4147 7400 4124 7445
4136 7469 4139 7471 4140 7474 4143 7474
4142 7475 4144 7476 4146 7475 4149 7476
TIME...MOT...LOC 1907Z 236DEG 34KT 4131 7476
JPNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908142, 908161, 908134, 908167, 908168, 908169, 908137, 908170, 908171, 908172, 908174, 908140.